BUFFALO, N.Y. -- A 40-year-old woman in good health falls and hits her head while visiting her roommate at her workplace.
After a trip to the emergency department, her roommate takes her home with limited instructions. Two days later she finds her dead in her bedroom from a brain hemorrhage.
This tragic, but true, vignette illustrates the problem of patients leaving emergency departments after suffering a concussion or mild traumatic brain injury without clear and thorough information about the signs of impending complications.
In a study published in a recent issue of Brain Injury, researchers at the University at Buffalo found that discharge sheets from 14 of 15 hospitals that were reviewed lacked at least one important sign of a possible hemorrhage.
Ten of the hospitals were located in Western New York; five were located in southern Ontario, Canada.
In addition, most instruction sheets were written at too high a reading level. Some suggestions for concussion management were simply wrong, said Michael Fung, M.D., a Canadian physician doing a fellowship in UB's Sports Medicine Institute and the study's lead author.
"We looked at information given to patients from hospitals on both sides of the U.S./Canadian border in order to determine if the information provided was consistent with the research evidence on signs of hemorrhage," said Fung.
"We found no difference between the countries, but major differences between hospitals. In fact, not one hospital had all of the information needed in a simple, easy-to-understand format. We were especially surprised that the designated trauma hospitals in both countries had such inadequate discharge information sheets."
The study authors include a proposed evidence-based emergency department discharge form they hope will result in universal discharge instructions for patients with mild traumatic brain injury.
The signs accepted by brain specialists as associated most consistently with hemorrhage or equally dangerous swelling in the brain following a blow to the head are: vomiting, a worsening headache, amnesia or short-term memory loss, worsening mental status, loss of motor function or vision or speech and seizure, the study notes.
The idea for the study originated with a Web site managed by the Ontario Brain Injury Association that allows people to submit questions to concussion experts. Barry Willer, Ph.D., professor of psychiatry and rehabilitation sciences in the UB School of Medicine and Biomedical Sciences, is author of the Web site and a co-author on the study.
"One of the most frequently asked questions is 'Why do I have to wake my child every three hours?'" said Willer. "In an attempt to answer this question, we did a thorough review of research on factors predicting hemorrhage and found that waking your child has no real value in predicting serious consequences.
"Instead, parents should be told to watch for unusual sleepiness, increasing headache, decreasing memory or increasing irritability. Parents also should be told not to allow their child to participate in any activity that places them at risk for a second concussion until a physician gives the OK.."
One hospital suggested that patients could take aspirin. "Aspirin is a blood thinner that could increase the risk for hemorrhage," said Willer. "We think doctors should be cautious about allowing patients to take any medications, at least for the first 24 hours, to avoid masking symptoms like worsening headache," he said. "A worsening headache may be a major indicator that the brain is bleeding internally."
Douglas Moreland, M.D., UB clinical associate professor of pathology and anatomical sciences, and John J. Leddy, M.D., UB clinical associate professor of orthopedics, rehabilitation sciences and family medicine and associate director of the UB Sports Medicine Institute, also are study co-authors.
The University at Buffalo is a premier research-intensive public university, the largest and most comprehensive campus in the State University of New York.